Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Taking advil for golfer's elbow. X-ray showed clear. What is causing numbness and pain?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9086 Questions
I've what I believe to have golfer's elbow since January. For the first months I just took advil and an ice pack. The pain continued into May and then I got another evaluation from an orthopedic and they sent me to physical therapy coupled with 7.5 mg of meloxicam; the pain decreased but was still present. Then in late August I took a cortisone shot. Felt great for a few days but the pain came back it felt my elbow was in a vice the intermittent numbing/ache. Two weeks ago the orthopedic doctor did an x-ray and and MRI both are negative i.e., not tears, fractures nothing but the intermittent irritation has, while has steadily decrease it's still present. The orthopedic doctor assigned prednisone for a week. I've been taken 7 tablets starting this past Saturday and I decrease the dosage by on i.e, 6 on Sunday, 5 today etc. Question why is it taking so long for this ailment to heal what else could it be that's causing this intermittent irritation/numbness/ache?
Posted Thu, 18 Oct 2012 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 4 hours later
Thanks for posting your query.
Golfer's elbow is an inflammatory condition of the soft tissues around the elbow. The healing of soft tissues often takes long in the absence of adequate rest and a comparatively lesser blood supply around the elbow.
Since you are feeling relieved with steroid shots, it is likely that almost complete healing can occur over next few weeks if complete rest to all the elbow movements is provided. You can also use an elastic brace around your elbow to provide an extra support.
The involvement of nerve fibres in the swollen soft tissues causes the numbness and tingling which will subside completely once the inflammation heals.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Follow-up: Taking advil for golfer's elbow. X-ray showed clear. What is causing numbness and pain? 4 hours later
Thank Dr. Tayal. Just a follow up question: i'm in the middle of taking the prednisone (with one refill) and there's some improvement. Should I get the refill?
Also will the brace accelerate the healing process?

Answered by Dr. Praveen Tayal 44 minutes later
Thanks for writing again.
Taking a refill of prednisolone and using a brace will help in an early recovery. Try to avoid all the movements around the elbow for 2 weeks.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.

Above answer was peer-reviewed by
Follow-up: Taking advil for golfer's elbow. X-ray showed clear. What is causing numbness and pain? 1 hour later
Lastly if these processes are unsuccessful for some reason what would be a next step, if any?
Answered by Dr. Praveen Tayal 1 hour later
Tendon release surgery is the last option if all the conservative treatments fail. The decision of surgery depends on the extent of problem.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor